Alert archive / Colorado / Freeze Watches in 2021

Freeze Watch 3, NWS Pueblo, CO

October 9, 20215 counties in Colorado

NWS Pueblo, CO issued this freeze watch at Oct 9, 2021, 3:32 PM MDT for 5 counties in Colorado. It took effect at Oct 10, 2021, 11:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 9, 2021, 3:32 PM MDT (21:32 UTC)
In effect from
Oct 10, 2021, 11:00 PM MDT
Expired
Oct 10, 2021, 3:46 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS75 KPUB 092132
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
332 PM MDT Sat Oct 9 2021

COZ072>075-087-092245-
/O.CAN.KPUB.HW.W.0012.000000T0000Z-211009T2200Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
332 PM MDT Sat Oct 9 2021

...HIGH WIND WARNING IS CANCELLED...

Winds and wind gusts have decreased this afternoon allowing the
high wind warning to be discontinued.

$$

COZ069>071-101200-
/O.NEW.KPUB.FZ.A.0003.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
332 PM MDT Sat Oct 9 2021

...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...A hard killing freeze is possible as temperatures drop
  into the low-20s.

* WHERE...The San Luis Valley below 8500 feet.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...This will likely be a hard and killing 
  freeze for many areas along the San Luis Valley floor. This 
  freeze may likely end the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Heavener
1 follow-up statement
877 
WWUS75 KPUB 100946
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Sun Oct 10 2021

COZ069>071-101800-
/O.UPG.KPUB.FZ.A.0003.211011T0500Z-211011T1500Z/
/O.NEW.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
346 AM MDT Sun Oct 10 2021

...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MDT MONDAY...

* WHAT...Temperatures ranging in the mid 20s are expected over the
  San Luis Valley. 

* WHERE...San Luis Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Monday.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley
  tonight. This will put an end to the growing season. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Oct 9, 3:32 PM MDT, 0 minutes earlier.

Area forecast discussion, Oct 9, 3:32 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
332 PM MDT Sat Oct 9 2021

.UPDATE...
Issued at 328 PM MDT Sat Oct 9 2021

The High Wind Warning that was in effect until 4 PM has been
canceled early. While winds will do meet warning criteria anymore,
gusty winds will still be possible through early evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 305 PM MDT Sat Oct 9 2021

Tonight... Jumping into the short term period, tonight will remain
relatively quiet early, but an approaching system will increase
activity late during this period. Synoptically a trough/closed low
will continue to push eastward. This approaching system will
increase dynamics over the region and aid in more focused orographic
forcing along the western mountains, especially into the San Juan
Mountains. Low to mid level moisture with the approaching system
will be modest at best, as drier air is advected into the closed low
from the northwest. Given the increased synoptic forcing, and
despite the lower moisture content, rain, and snow above ~9000 ft,
will develop over the San Juan Mountains early in the morning. Also
during this period, a surface cyclone will be ejecting northeastward
across the central/northern plains overnight, following the main
trough. Extending southward from this feature, a cold front will be
present and will push over the area early overnight. This cold front
is expected to be "dry" given the low moisture content over the
plains, and lack of better synoptic support. During the middle of
the tonight period however, a band of light/stratiform rain may
develop over parts of the far southeastern plains, as the upper
level jet maximum and a localized pocket of higher vorticity push
east/northeastward. Other than the two areas mentioned above for
precipitation chances, expect everywhere else to remain dry.

Sunday... The day Sunday will be a little more active weather wise,
especially along the southern part of the Pueblo CWA. The
aforementioned trough and closed low will continue their trek
eastward. As this takes place, the axis of the system will pass
directly over the area, greatly increasing the synoptic ascent over
the region. This will also be supported by a large rise in vorticity
advecting over southern Colorado. Winds aloft will also be
westerly/northwesterly throughout the day, allowing for orographic
forcing to develop over the mountains. Low to mid level moisture
will continue to remain low, as the drier air behind the closed low
streams into the area. With the above conditions in place,
light/stratiform rain, and snow above ~9000 ft, is expected to
materialize by mid morning and push eastward, following the best
upper level support. The areas most likely to be impacted by this
precipitation would be the southern San Luis Valley, southern Sangre
de Cristo Mountains, and the southern plains. The precipitation is
anticipated to dissipate and/or move out of the area by late
afternoon, as the system exits the region. Elsewhere over the Pueblo
CWA, conditions are expected to remain dry and a lot less windy than
previous days. Also high temperatures will be below average for this
time of year, thanks to the cold front overnight. The plains will
only warm into the upper 50s to mid 60s, the valleys will only rise
into the mid 40s to mid 50s, and the mountains will only reach into
the 20s and 30s.

.LONG TERM...(Sunday night through Saturday)
Issued at 305 PM MDT Sat Oct 9 2021

...Forecast Key Messages/Uncertainties...

- Hard freeze likely across the San Luis Valley Sunday night into
Monday morning

- Large fall storm system still on track for a Tuesday and Wednesday
higher impact to the region. Better consensus shaping up keeping a
bulk of the moisture farther north and west of our region.

- Widespread freeze possible Thursday and Friday morning.

- Better snow chances with lower snow levels next Friday?

Monday...Between two systems and a rather quiet day outside of the
morning hard freeze issues in the San Luis Valley. Shortwave mid-
level ridging should allow for mostly clear skies during the day
with some increasing high level clouds as the "storm" nears from the
west.

Tuesday - Wednesday...Though we are 3+ days from initial impacts of
the closed low, we are starting to see a more consistent picture in
mid-level low placement. The past 4-5 runs of many of the medium
range ensembles keep the closed low on a southwest to northeast
track through the north central part of Colorado. This keeps much of
the moisture tied to the topography in the southwest and north-
central mountains, but not the overall impacts from the storm.

High elevation snows, heavy at times, is likely across the southwest
and parts of the central mountains. Some moisture is expected to
make it across the Continental Divide by Tuesday afternoon for some
showers along the Front Range and parts of the plains. Still think
we'll see a slight decrease in precipitation chances as we move
through the next couple of days for areas along the Front Range and
a majority of the plains. The dreadful dry slot could become
established over much of the plains Tuesday afternoon as lee-side
cyclogenesis commences. A well mixed boundary layer is also expected
to the west of this Colorado cyclone making for another day of
enhanced fire threat and strong-damaging winds possible. Farther
east, close to the KS state border, dryline may setup and tap into
ample low-level moisture return providing enough fuel and lift,
along with ample instability with steep lapse rates, for severe
thunderstorm potential. Outside of the severe storms, strong-
damaging synoptic winds are still possible so it really becomes the
mechanism for the wind damage, gradient or convective.

Thursday - Friday...In the wake of the closed upper level low
pressure moving through a slight bagginess aloft may still exist. Not
totally sold on a lot of additional moisture Thursday afternoon and
evening with weak ascent aloft but chances do exist. Thinking the
timeline from the main closed lows departure and proximity to the
area may disrupt the pattern enough aloft to allow for a flatter
wave to move through Thursday and Friday. That being said, snow-
levels look to come down quite a bit, to around 6,000 feet Friday
morning. We'll have to see how much moisture and energy are still
around for any accumulations. Overnight and early morning freezes
possible each day.

Saturday...A return to a calmer and more tranquil period looks to
ensue with below average temperatures holding steady.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 305 PM MDT Sat Oct 9 2021

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Winds are expected to continue to lessen this evening, and then
remain light throughout this TAF period, though some gust to near 20
kts tomorrow afternoon can not be ruled out. Low to mid level clouds
are also expected to increase in coverage for both sites tomorrow
afternoon.

KALS: VFR conditions are expected over the next 24 hours. Scattered
rain, and possibly snow showers, are expected to develop tomorrow
morning and continue into the early afternoon, before dissipating
near the end of this TAF period. Winds are expected to continue to
lessen this evening, becoming light and variable overnight, before
increasing slightly tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222-226>237.

Freeze Watch from Sunday evening through Monday morning for
COZ069>071.

&&

UPDATE...SIMCOE
SHORT TERM...SIMCOE
LONG TERM...HEAVENER
AVIATION...SIMCOE
Hazardous weather outlook, Oct 9, 4:30 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
430 AM MDT Sat Oct 9 2021

COZ058>089-093>099-101030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
430 AM MDT Sat Oct 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical Fire Weather conditions are expected to occur this
afternoon and early evening across all of the southeast Colorado
plains. Low humidity values and winds gusting to 30 to 45 mph will
allow for rapid spread of any fire that should develop.

Strong winds on the east slopes of the southern Sangre De Cristo
mountains are expected this morning. Winds gusting to 75 mph mainly
south of La Veta Pass to the New Mexico border are possible.

Light snow accumulations are possible across the mountains above
10000 feet mainly south of highway 50 this morning and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A hard freeze is possible across the San Luis Valley Monday
morning. Cold night time lows at or below freezing are possible
across southern Colorado by the middle part of next week.

A strong storm system is expected to affect the outlook area
Tuesday into Wednesday, bringing the potential for very strong
winds, along with heavy snow over the mountains and critical fire
weather conditions over the plains. There is significant
uncertainty regarding the evolution of this storm system, along
with the areal extent, intensity, and magnitude of associated
hazards.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet spotter criteria will be possible
across the southern Sangre De Cristo mountains.

34/RODRIGUEZ

In the hours before

Local storm report, Oct 9, 9:48 AM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
948 AM MDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     NON-TSTM WND GST 6 S COLORADO CITY       37.86N 104.83W
10/09/2021  M64 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO029 025S066 APACHE CITY.

&&
Local storm report, Oct 9, 10:23 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 AM MDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND GST 9 NNW WALSENBURG        37.75N 104.84W
10/09/2021  M63 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO030 025S05910RWS1RHS - 0.4
            MI N OF B.

&&
Local storm report, Oct 9, 11:10 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 5 N WALSENBURG          37.69N 104.79W
10/09/2021  M63 MPH          HUERFANO           CO   AWOS

            AWOS STATION K4V1 4 N WALSENBURG.

&&
Local storm report, Oct 9, 11:11 AM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 9 NNW WALSENBURG        37.75N 104.84W
10/09/2021  M68 MPH          HUERFANO           CO   MESONET

            MESONET STATION CO030 025S05910RWS1RHS - 0.4
            MI N OF B.

&&
Local storm report, Oct 9, 11:56 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     NON-TSTM WND GST 4 N STONEWALL           37.20N 105.01W
10/09/2021  M105 MPH         LAS ANIMAS         CO   MESONET

            ELEVATION OF 8406 FEET.

&&

GH

Nearby

Freeze Watches in Colorado, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.